zbMATH — the first resource for mathematics

Fast diffusion to self-similarity: Complete spectrum, long-time asymptotics, and numerology. (English) Zbl 1083.35074
The paper deals with the fast diffusion equation in the supercritical regime. The complete spectrum of the linearized problem is found, thus giving the sharp rates of asymptotic convergence to the Barenblatt profile. This bound improves some results in the literature, and suggests the conjecture that the self-similar function in mind is always the slowest to converge. It is also suggested how the rate of convergence can be improved.

35P20 Asymptotic distributions of eigenvalues in context of PDEs
47F05 General theory of partial differential operators
47A10 Spectrum, resolvent
76R50 Diffusion
Full Text: DOI
[1] Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions. Dover Publications Inc., New York, 1992 · Zbl 0171.38503
[2] Adams, R.A.: Sobolev Spaces. Academic Press, New York, 1975 · Zbl 0314.46030
[3] Angenent, S.B.: Large time asymptotics for the porous medium equation. In: Nonlinear diffusion equations and their equilibrium states I, volume 12 of Math. Sci. Res. Inst. Publ., Springer, New York, 1988, pp. 21-34
[4] Bakry, D., Emery, M.: Diffusions hypercontractives. In: Sém. Proba. XIX, number 1123 in Lecture Notes in Math., Springer, New York, 1985, pp. 177-206
[5] Barenblatt, G.I.: On some unsteady motions of a liquid or gas in a porous medium. Akad. Nauk. SSSR. Prikl. Mat. Mekh. 16, 67-78 (1952) · Zbl 0049.41902
[6] Bénilan, P., Crandall, M.G.: The continuous dependence on ? of solutions of ut-??(u)=0. Indiana Univ. Math. J. 30, 161-177 (1981) · Zbl 0482.35012
[7] Berger, M., Gauduchon, P., Mazet, E.: Le spectre d?une variété riemannienne, volume 194 of Lecture Notes in Mathematics. Springer, New York, 1971 · Zbl 0223.53034
[8] Boussinesq, J.: Recherches théoriques sur l?écoulement des nappes d?eau infiltrés dans le sol et sur le débit de sources. Comptes Rendus Acad. Sci. / J. Math. Pures Appl. 10, 5-78 (1903/04)
[9] Carlson, J.M., Chayes, J.T., Grannan, E.R., Swindle, G.H.: Self-organized criticality and singular diffusion. Phys. Rev. Lett. 65, 2547-2550 (1980)
[10] Carrillo, J.A., Toscani, G.: Asymptotic L1-decay of solutions of the porous medium equation to self-similarity. Indiana Univ. Math. J. 49, 113-141 (2000) · Zbl 0963.35098
[11] Carrillo, J.A., Vázquez, J.L.: Fine asymptotics for fast diffusion equations. Comm. Partial Differential Equations 28, 1023-1056 (2003) · Zbl 1036.35100
[12] Carrillo, J.A., McCann, R.J., Villani, C.: Contractions in the 2-Wasserstein length space and thermalization of granular media. Submitted 2004 · Zbl 1082.76105
[13] Carrillo, J.A., Jüngel, A., Markowich, P.A., Toscani, G., Unterreiter, A.: Entropy dissipation methods for degenerate parabolic problems and generalized Sobolev inequalities. Monatsh. Math. 133, 1-82 (2001) · Zbl 0984.35027
[14] Carrillo, J.A., Lederman, C., Markowich, P.A., Toscani, G.: Poincaré inequalities for linearizations of very fast diffusion equations. Nonlinearity 15, 565-580 (2002) · Zbl 1011.35025
[15] Chayes, J.T., Osher, S.J., Ralston, J.V.: On singular diffusion equations with applications to self-organized criticality. Comm. Pure Appl. Math. 46, 1363-1377 (1993) · Zbl 0832.35142
[16] Denzler, J., McCann, R.J.: Phase transitions and symmetry breaking in singular diffusion. Proc. Natl. Acad. Sci. USA 100, 6922-6925 (2003) · Zbl 1076.35055
[17] Dolbeault, J., del Pino, M.: Best constants for Gagliardo-Nirenberg inequalities and applications to nonlinear diffusions. J. Math. Pures Appl. 81, 847-875 (2002) · Zbl 1112.35310
[18] Feller, W.: An Introduction to Probability Theory and Its Applications II. 2nd ed. John Wiley & Sons, New York, 1972 · Zbl 0138.10207
[19] Friedman, A., Kamin, S.: The asymptotic behaviour of a gas in an n-dimensional porous medium. Trans. Am. Math. Soc. 262, 551-563 (1980) · Zbl 0447.76076
[20] Galaktionov, V.A., Peletier, L.A., Vazquez, J.L.: Asymptotics of the fast-diffusion equation with critical exponent. SIAM J. Math. Anal. 31, 1157-1174 (2000) · Zbl 0954.35094
[21] Givens, C.R., Shortt, R.M.: A class of Wasserstein metrics for probability distributions. Michigan Math. J. 31, 231-240 (1984) · Zbl 0582.60002
[22] Herrero, M.A., Pierre, M.: The Cauchy problem for ut=?um when 0<m<1. Trans. AMS 291, 145-158 (1985) · Zbl 0583.35052
[23] Kufner, A.: Weighted Sobolev Spaces. 2nd ed. John Wiley & Sons, New York, 1985 · Zbl 0567.46009
[24] Lederman, C., Markowich, P.A.: On fast-diffusion equations with infinite equilibrium entropy and finite equilibrium mass. Comm. Partial Differential Equations 28, 301-332 (2003) · Zbl 1024.35040
[25] Lytchak, A., Sturm, K.-Th., von Renesse, M.-K.: Work in progress. Private communication 2004
[26] Malý, J., Ziemer, W.P.: Fine Regularity of Solutions of Elliptic Partial Differential Equations. Number 51 in Mathematical Surveys and Monographs. AMS, Providence, 1997 · Zbl 0882.35001
[27] McCann, R.J.: A convexity principle for interacting gases. Adv. Math. 128, 153-179 (1997) · Zbl 0901.49012
[28] Muskat, M.: The Flow of Homogeneous Fluids Through Porous Media. McGraw-Hill, New York, 1937 · JFM 63.1368.03
[29] Newman, W.: A Lyapunov functional for the evolution of solutions to the porous medium equation to self-similarity. I. J. Math. Phys. 25, 3120-3123 (1984) · Zbl 0583.76114
[30] Nirenberg, L., Walker, H.F.: The null spaces of elliptic partial differential operators in Rn. J. Math. Anal. Appl. 42, 271-301 (1975) · Zbl 0272.35029
[31] Otto, F.: The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Differential Equations 26, 101-174 (2001) · Zbl 0984.35089
[32] Otto, F., Villani, C.: Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173, 361-400 (2000) · Zbl 0985.58019
[33] Pattle, R.E.: Diffusion from an instantaneous point source with concentration dependent coefficient. Quart. J. Mech. Appl. Math. 12, 407-409 (1959) · Zbl 0119.30505
[34] del Pino, M., Saez, M.: On the extinction profile for solutions of ut = ?u(N-2)/(N+2). Indiana Univ. Math. J. 50, 612-628 (2001) · Zbl 0991.35011
[35] Pli?, A.: A smooth linear elliptic differential equation without any solutions in a sphere. Comm. Pure Appl. Math. 14, 599-617 (1961) · Zbl 0163.13103
[36] Poole, E.G.C.: Introduction to the Theory of Linear Differential Equations. Dover, New York, 1960 · Zbl 0090.30202
[37] Ralston, J.: A Lyapunov functional for the evolution of solutions to the porous medium equation to self-similarity. II. J. Math. Phys. 25, 3124-3127 (1984) · Zbl 0583.76115
[38] Riesz, F., Sz.-Nagy, B.: Functional Analysis. Dover, New York, 1990 · Zbl 0732.47001
[39] Rudin, W.: Functional Analysis. 2nd ed. McGraw-Hill, New York, 1991 · Zbl 0867.46001
[40] Stalker, J.: Complex Analysis: Fundamentals of the Classical Theory of Functions. Birkhäuser, Boston, 1998 · Zbl 0899.30001
[41] Vázquez, J.L.: Asymptotic behaviour for the porous medium equation in the whole space. Dedicated to Philippe Bénilan. J. Evolution Equations 3, 67-118 (2003)
[42] Vazquez, J.L., Esteban, J.R., Rodriguez, A.: The fast diffusion equation with logarithmic nonlinearity and the evolution of conformal metrics in the plane. Advances in Differential Equations 1, 21-50 (1996) · Zbl 0844.35056
[43] Villani, C.: Topics in Optimal Transportation. Graduate Studies in Mathematics #58, American Mathematical Society, Providence, 2003 · Zbl 1106.90001
[44] Zel?dovich, Ya.B., Barenblatt, G.I.: The asymptotic properties of self-modelling solutions of the nonstationary gas filtration equations. Sov. Phys. Doklady 3, 44-47 (1958)
[45] Zel?dovich, Ya.B., Kompaneets, A.S.: Theory of heat transfer with temperature dependent thermal conductivity. In: Collection in Honour of the 70th Birthday of Academician A.F. Ioffe, Izdvo. Akad. Nauk. SSSR, Moscow, 1950, pp. 61-71
[46] Zel?dovich, Ya.B., Raizer, Yu.P.: Physics of Shock Waves and High-Temperature Hydrodynamic Phenomena II. Academic Press, New York, 1966
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.